Alert archive / Montana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 22, 2023, 5:02 PM MDT for Missoula County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2023, 5:02 PM MDT (23:02 UTC)
- Expired
- Aug 22, 2023, 5:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Missoula County, MT
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:10 PM MDT | TSTM WND GST 52 | Missoula, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WUUS55 KMSO 222302
SVRMSO
MTC063-222330-
/O.NEW.KMSO.SV.W.0008.230822T2302Z-230822T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
502 PM MDT Tue Aug 22 2023
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
South central Missoula County in west central Montana...
* Until 530 PM MDT.
* At 502 PM MDT, a severe thunderstorm was located over Lolo, or near
Missoula, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula,
Frenchtown, and Turah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4666 11397 4666 11411 4680 11438 4706 11424
4687 11374
TIME...MOT...LOC 2302Z 206DEG 28KT 4680 11413
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
214
WWUS55 KMSO 222319
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
519 PM MDT Tue Aug 22 2023
MTC063-222330-
/O.CON.KMSO.SV.W.0008.000000T0000Z-230822T2330Z/
Missoula MT-
519 PM MDT Tue Aug 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL MISSOULA COUNTY...
At 519 PM MDT, a severe thunderstorm was located near Missoula,
moving northeast at 30 mph.
HAZARD...50-60 mph wind gusts has been reported.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Missoula, Bonner-West Riverside, Wye, East Missoula, Frenchtown, and
Turah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4676 11402 4690 11426 4706 11424 4687 11374
4679 11392
TIME...MOT...LOC 2319Z 206DEG 28KT 4692 11404
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$966
WWUS55 KMSO 222322
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
522 PM MDT Tue Aug 22 2023
MTC063-222331-
/O.EXP.KMSO.SV.W.0008.000000T0000Z-230822T2330Z/
Missoula MT-
522 PM MDT Tue Aug 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MISSOULA COUNTY
WILL EXPIRE AT 530 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire.
LAT...LON 4676 11402 4690 11426 4706 11424 4687 11374
4679 11392
TIME...MOT...LOC 2321Z 206DEG 28KT 4687 11407
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:02 PM MDT, 3 hours earlier.
Area forecast discussion, Aug 22, 2:02 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Missoula MT
202 PM MDT Tue Aug 22 2023
.DISCUSSION...Scattered thunderstorms will occur over much of
the Northern Rockies today. This is thanks to plenty of leftover
tropical moisture from Hurricane Hilary and daytime heating or
sunshine and an unstable air mass. The low pressure providing the
instability will pass through the region through the overnight
hours leaving the potential for a few storms overnight.
Thanks to Hilary the atmosphere is really juicy, so storms that
occur will have the potential for brief heavy downpours of rain.
A closed upper low pressure system just off the Washington coast
will move inland and approach the Montana/Canadian border on
Wednesday. This system will bring another afternoon of scattered
showers or thunderstorms primarily across northwest and west
central Montana.
A ridge will develop over the region Thursday through early next
week. Some moisture will move through this ridge Friday and
Saturday and bring some showers and a few thunderstorms across
central Idaho and southwest Montana.
Temperatures will rise to above normal readings to around 90
degrees this weekend through early next week.
&&
.AVIATION...
The final moisture remnants from Hurricane Hilary will make its
way northward through north-central Idaho and western Montana this
evening. Meanwhile, a trough begins to move inland from the
Washington Pacific coast, creating instability and wind shear in
the atmosphere. This combination of moisture, instability and
shear will result in thunderstorms developing this afternoon into
the early morning hours of Wednesday. These storms are capable of
producing heavy rain, leading to decreased visibility at times,
as well as lightning and gusty outflow winds. The heavy rainfall
as well as the elevated moisture in the atmosphere will cause
area terminals to be impacted by IFR and MVFR visibilities at
times. For locations such as KMSO, KHRF and KGPI, a low cloud
deck forms during the morning hours of Wednesday, leading to
greatly reduced ceilings. Southwesterly winds will increase
tomorrow due to the tightening of the pressure gradient as the
trough continues its eastward push north of the area. Winds will
begin to increase around noon, with gusts up to 25 kts in
northwest Montana and 20 kts in the rest of western Montana.
North-central Idaho is less likely to see these winds, with gusts
in the low teens.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...Flood Watch until 11 PM PDT this evening for Lower Hells
Canyon/Salmon River Region...Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 22, 4:17 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
417 PM MDT Tue Aug 22 2023
MTZ002-003-222300-
Flathead/Mission Valleys MT-West Glacier Region MT-
417 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of central Flathead
County through 500 PM MDT...
At 417 PM MDT, trained weather spotters reported a strong
thunderstorm near Columbia Falls, or near Evergreen, moving northeast
at 30 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitefish, Columbia Falls, West Glacier, Apgar, Martin City, Coram,
Hungry Horse, La Salle, and Nyack.
This includes the following highways...
Highway 2 between mile markers 126 and 163.
Highway 93 N between mile markers 121 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4822 11420 4835 11437 4852 11421 4869 11404
4847 11373
TIME...MOT...LOC 2217Z 218DEG 25KT 4832 11425
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ALLocal storm report, Aug 22, 4:20 PM MDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
420 PM MDT Tue Aug 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 3 SW La Salle 48.29N 114.29W
08/22/2023 M0.88 inch Flathead MT Trained Spotter
&&
ALSpecial weather statement, Aug 22, 4:40 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
440 PM MDT Tue Aug 22 2023
MTZ004>006-222315-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
440 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of south central
Missoula County through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lolo, or 15 miles southwest of Missoula, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Missoula County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4667 11428 4671 11447 4697 11438 4686 11410
TIME...MOT...LOC 2240Z 207DEG 28KT 4675 11431
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 22, 4:42 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
442 PM MDT Tue Aug 22 2023
IDZ005-006-MTZ004-222315-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Lower Clark Fork Region MT-
442 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of north central Idaho,
northeastern Clearwater, south central Mineral and southwestern
Missoula Counties through 515 PM MDT/415 PM PDT/...
At 442 PM MDT/342 PM PDT/, Doppler radar was tracking a strong
thunderstorm 27 miles east of Pierce, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central
Idaho, northeastern Clearwater, south central Mineral and
southwestern Missoula Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4639 11506 4652 11539 4690 11518 4676 11464
TIME...MOT...LOC 2242Z 206DEG 28KT 4656 11522
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 22, 4:46 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
446 PM MDT Tue Aug 22 2023
MTZ004>006-043-222315-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
446 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of south central
Missoula and north central Ravalli Counties through 515 PM MDT...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 18 miles southwest of Missoula, moving northeast at 30
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Lolo, and Florence.
This includes Highway 93 S between mile markers 67 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4653 11411 4662 11431 4689 11407 4680 11383
TIME...MOT...LOC 2246Z 206DEG 28KT 4663 11418
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 22, 4:50 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
450 PM MDT Tue Aug 22 2023
MTZ002-003-222315-
Flathead/Mission Valleys MT-West Glacier Region MT-
450 PM MDT Tue Aug 22 2023
...A strong thunderstorm will impact portions of north central Lake
and central Flathead Counties through 515 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woods Bay, or 16 miles north of Polson, moving northeast at 25 mph.
HAZARD...Heavy rain and winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woods Bay, Swan Lake, and Bigfork.
This includes Highway 83 between mile markers 70 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4782 11406 4792 11417 4816 11398 4800 11367
TIME...MOT...LOC 2249Z 213DEG 21KT 4792 11403
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ALThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:50 PM MDT | Special Weather Statement | MSO | Powell | 40 min |
| Aug 22, 3:07 PM MDT | Special Weather Statement | MSO | Powell | 38 min |
| Aug 22, 3:34 PM MDT | Special Weather Statement | MSO | Flathead | 41 min |
| Aug 22, 4:07 PM MDT | Special Weather Statement | MSO | Lake | 23 min |
| Aug 22, 4:17 PM MDT | Special Weather Statement | MSO | Flathead | 43 min |
| Aug 22, 4:22 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 23 min |
| Aug 22, 4:40 PM MDT | Special Weather Statement | MSO | Missoula | 35 min |
| Aug 22, 4:42 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 48 min |
| Aug 22, 4:46 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Aug 22, 4:50 PM MDT | Special Weather Statement | MSO | Flathead | 25 min |
| Aug 22, 5:08 PM MDT | Areal Flood Advisory | MSO | Missoula | 3 hr |
| Aug 22, 5:17 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
| Aug 22, 5:30 PM MDT | Special Weather Statement | MSO | Ravalli | 30 min |
| Aug 22, 5:46 PM MDT | Special Weather Statement | MSO | Lake | 29 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.